Toxic Epidermal Necrolysis From Suspected Mycoplasma pneumoniae Infection.

Military medicine

PubMedID: 24005558

McDermott AJ, Taylor BM, Bernstein KM. Toxic Epidermal Necrolysis From Suspected Mycoplasma pneumoniae Infection. Mil Med. 2013;178(9):e1048-50.
INTRODUCTION
Toxic Epidermal Necrolysis (TEN) is primarily associated with medication use. Presented is a patient with likely Mycoplasma pneumoniae infection and progression to TEN.

CASE
A 19-year-old male presented with 1-week history of pneumonia like symptoms and prescribed antibiotics for suspected community-acquired pneumonia. Onset of a new rash was noted and antibiotics were discontinued less than 24 hours after initiation. The diffuse, maculopapular, bullous rash with mucosal lesions ultimately reached skin involvement greater than 30%. Histological studies were consistent with TEN. Mycoplasma antibodies and cold agglutinins were positive.

DISCUSSION
Stevens-Johnson syndrome (SJS) and TEN are a spectrum of mucocutaneous disorders. The most common etiology of both is medications. Mycoplasma is the most common infectious cause of SJS, but has been poorly cited as a cause of TEN. Typical onset of rash from medications is greater than 14 days, whereas onset from infection is typically less than 14 days. The timing of rash onset in this presentation was congruent with infection rather than medication induced.

CONCLUSION
Mycoplasma is a well-documented etiology of SJS, but rarely documented as an etiology of TEN. This case suggests the potential of Mycoplasma infection causing more severe mucocutaneous disease in the spectrum of SJS and TEN.